MATHEMATICA BOHEMICA, Vol. 129, No. 4, pp. 399-410 (2004)

The continuous solutions of a generalized Dhombres functional equation

L. Reich, J. Smital, M. Stefankova

Ludwig Reich, Institut für Mathematik, Karl-Franzens-Universit\" at Graz, A-8010 Graz, Austria, e-mail:; Jaroslav Smital, Marta Stefankova, Mathematical Institute, Silesian University, CZ-746 01 Opava, Czech Republic, e-mail:,

Abstract: We consider the functional equation $f(xf(x))=\varphi(f(x))$ where $\varphi J\rightarrow J$ is a given increasing homeomorphism of an open interval $J\subset(0,\infty)$ and $f (0,\infty)\rightarrow J$ is an unknown continuous function. In a series of papers by P. Kahlig and J. Smital it was proved that the range of any non-constant solution is an interval whose end-points are fixed under $\varphi$ and which contains in its interior no fixed point except for $1$. They also provide a characterization of the class of monotone solutions and prove a necessary and sufficient condition for any solution to be monotone. In the present paper we give a characterization of the class of continuous solutions of this equation: We describe a method of constructing solutions as pointwise limits of solutions which are piecewise monotone on every compact subinterval. And we show that any solution can be obtained in this way. In particular, we show that if there exists a solution which is not monotone then there is a continuous solution which is monotone on no subinterval of a compact interval $I\subset(0,\infty)$.

Keywords: iterative functional equation, equation of invariant curves, general continuous solution

Classification (MSC2000): 39B12, 39B22, 26A18

Full text of the article:

[Previous Article] [Next Article] [Contents of this Number] [Journals Homepage]
© 2004–2010 FIZ Karlsruhe / Zentralblatt MATH for the EMIS Electronic Edition